• The calcium channel blockers, nifedipine, verapamil, and diltiazem, are widely used for the treatment of cardiovascular disease. In spite of their widespread use, little data about the frequency and spectrum of cutaneous reactions associated with these agents have been published. Based on reports provided to the FDA's Division of Epidemiology and Drug Surveillance, and the American Academy of Dermatology's Adverse Drug Reaction Reporting System, it appears that the frequency of adverse cutaneous events associated with these drugs is low, but that occasionally severe reactions are associated with the use of these drugs. Among the more serious reactions associated with the calcium channel blockers are toxic epidermal necrolysis with diltiazem, Stevens-Johnson syndrome and erythema multiforme, which have been associated with all three drugs in this class, and exfoliative dermatitis, which has also been reported with all three agents. Most serious reactions associated with these agents occur within two weeks of initiating drug therapy. These findings suggest that calcium channel blockers are occasional causes of a wide spectrum of cutaneous reactions and should be considered as possible causative factors in patients who develop adverse cutaneous reactions while using these drugs.
(Arch Intern Med. 1989;149:829-832)
Stern R, Khalsa JH. Cutaneous Adverse Reactions Associated With Calcium Channel Blockers. Arch Intern Med. 1989;149(4):829–832. doi:10.1001/archinte.1989.00390040057011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: